Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 15, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 24, 2021, 4:32 AM CDT for Ashland County, Bayfield County, Sawyer County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 4:32 AM CDT (09:32 UTC)
- Expired
- Jun 24, 2021, 5:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Bayfield County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 113 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
073
WUUS53 KDLH 240932
SVRDLH
WIC003-007-113-241000-
/O.NEW.KDLH.SV.W.0015.210624T0932Z-210624T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
432 AM CDT Thu Jun 24 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
South central Bayfield County in northwestern Wisconsin...
Southwestern Ashland County in northwestern Wisconsin...
Northern Sawyer County in northwestern Wisconsin...
* Until 500 AM CDT.
* At 431 AM CDT, a severe thunderstorm was located near Cable, or 13
miles north of Chippewa Flowage West, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Namekagon around 445 AM CDT.
Other locations in the path of this severe thunderstorm include Clam
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4608 9146 4629 9135 4624 9071 4590 9082
TIME...MOT...LOC 0931Z 282DEG 41KT 4613 9124
HAIL...1.25IN
WIND...60MPH
$$
Unruh/Huyck2 follow-up statements
324
WWUS53 KDLH 240945
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
445 AM CDT Thu Jun 24 2021
WIC003-007-113-241000-
/O.CON.KDLH.SV.W.0015.000000T0000Z-210624T1000Z/
Bayfield WI-Ashland WI-Sawyer WI-
445 AM CDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTH CENTRAL BAYFIELD...SOUTHWESTERN ASHLAND AND NORTHERN SAWYER
COUNTIES...
At 443 AM CDT, a severe thunderstorm was located 7 miles southwest of
Clam Lake, or 13 miles northeast of Chippewa Flowage East, moving
east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Clam Lake around 450 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4607 9142 4629 9129 4624 9071 4590 9082
TIME...MOT...LOC 0943Z 282DEG 41KT 4610 9103
HAIL...1.25IN
WIND...60MPH
$$
Unruh/Huyck743
WWUS53 KDLH 240957
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
457 AM CDT Thu Jun 24 2021
WIC003-007-113-241007-
/O.EXP.KDLH.SV.W.0015.000000T0000Z-210624T1000Z/
Bayfield WI-Ashland WI-Sawyer WI-
457 AM CDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BAYFIELD...
SOUTHWESTERN ASHLAND AND NORTHERN SAWYER COUNTIES WILL EXPIRE AT 500
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4607 9142 4629 9129 4624 9071 4590 9082
TIME...MOT...LOC 0957Z 282DEG 41KT 4608 9088
$$
Unruh/GSFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:06 AM CDT, 26 minutes earlier.
Area forecast discussion, Jun 24, 4:06 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Duluth MN 406 AM CDT Thu Jun 24 2021 .DISCUSSION...(Today through Wednesday) Issued at 406 AM CDT Thu Jun 24 2021 Summary: Thunderstorms will continue to move across the area this morning. A few storms may be severe in northwest Wisconsin. Damaging winds up to 60 MPH and hail up to 1.5 inches in diameter will be the primary hazards. These showers and thunderstorms are expected to come to an end later this morning. Dry weather will continue into Friday before an active pattern settles over the area this weekend and into early next week. High temps will remain in the upper 70s to low 80s. 06z surface analysis shows a cold front currently located from the tip of the Arrowhead to the Brainerd Lakes area. Thunderstorms have been firing along this boundary as it has propagated towards northwest Wisconsin. A few severe thunderstorms have already developed along this boundary over the Bayfield Peninsula. The potential for severe thunderstorms will continue over the next few hours. A mesoanalysis of northwest Wisconsin shows a favorable environment for severe convection persisting until at least 12z. Effective bulk shear values from the RAP over the next couple hours will be around 40-45 kts. These strong shear values will be coupled with an increasingly favorable environment due the continuation of the LLJ. The LLJ will advect dewpoints in the upper 60s into northwest Wisconsin. This influx of rich moisture near the surface will help increase instability, with RAP MUCAPE values expected to increase to 3000-3500 J/kg over the next couple hours. Given the favorable environment, a few severe storms over northwest Wisconsin will be possible this morning. Similar to the cell that went over the Bayfield Peninsula, the primary hazards will be damaging winds up to 60 MPH and hail up to 1.5 inches. Conditions behind the cold front will be much more mundane compared to current conditions across the area. Expect skies to partially clear following the frontal passage. The remainder of today in northeast Minnesota will be dry as high pressure builds. Much of northwest Wisconsin will also see a dry afternoon. However, Price County and adjacent areas have a chance for showers and thunderstorms through this afternoon and into the early evening hours. A few storms may become strong to severe this afternoon as instability potentially rebounds and 0-6km bulk shears remain around 30-40 knots. While model guidance suggests high CAPE values this afternoon (exceeding 1800J/kg of MLCAPE), residual cloud cover from the storms this morning may limit instability. Therefore, confidence in severe convection this afternoon in northwest Wisconsin is moderate-low. CAMs are generally in agreement, with most of the convection being located south and east of the CWA. Friday will be a quiet day across the CWA as high pressure remains over the area. High temps will remain in the upper 70s to low 80s on Friday and continue through the weekend. An active weather pattern is likely this weekend as a longwave trough stalls over the northern Plains. A series of shortwaves propagating over the area this weekend and into next week will bring periodic chances for showers and thunderstorms. While this precip won't be continuous, it will help bring some much needed rainfall to the Northland. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 101 AM CDT Thu Jun 24 2021 Thunderstorms this morning will continue moving east-southeastward, likely reducing VFR conditions to IFR as storms pass over the terminal. Gusty winds up to 40 knots and small hail are going to be the primary hazard this morning. A few storms may become severe in DLH and HYR over the next few hours with gusts exceeding 50 knots and hail up to 1 inch. LLWS will also be possible in HYR this morning due to the strengthening of the low- level jet. Showers and storms have already passed INL and BRD with VFR conditions expected to continue throughout the period. As the cold front sweeps across the area later this morning, expect all terminals to improve to VFR as skies clear. && .MARINE... Issued at 406 AM CDT Thu Jun 24 2021 Showers and thunderstorms along the South Shore will continue over the next few hours before wrapping up around daybreak. A few storms may be on the strong side, capable of producing localized gusty winds and small hail. Following the passage of a cold front this morning, conditions will become mostly quiet across western Lake Superior for the remainder of the week. The only concern will be the potential for patchy fog today and tonight. High pressure is expected to develop later today and remain over the area on Friday. Wind direction will be variable over the next 48 hours with speeds of 5 to 10 knots. Waves are expected to be 2 feet or less. && .PRELIMINARY POINT TEMPS/POPS... DLH 81 58 78 55 / 10 0 0 10 INL 79 52 80 54 / 0 0 0 10 BRD 84 57 83 58 / 0 0 10 20 HYR 83 55 82 55 / 30 0 10 20 ASX 79 54 76 52 / 20 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Unruh AVIATION...Unruh MARINE...Unruh
Hazardous weather outlook, Jun 23, 9:33 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 933 PM CDT Wed Jun 23 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 933 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms this evening will become more widespread overnight. Strong to severe storms are possible, with the greatest risk south of a line from near Cass Lake to Grand Rapids to Embarrass to Snow Bank Lake, including the Twin Ports, Brainerd Lakes, and all of northwest Wisconsin. Large hail to a inch and a half in diameter, damaging wind gusts to 65 mph, torrential rainfall which may cause localized minor flooding, and frequent cloud-to-ground lightning are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will likely be ongoing Thursday morning near the I-35 corridor of east-central Minnesota and over northwest Wisconsin. A few storms may be strong during the morning. Storms will redevelop along a cold front during the afternoon. Should storms develop early enough, there will be a risk of severe thunderstorms for a portion of northwest Wisconsin, including Sawyer, Price, Ashland, and Iron counties, mainly south of a line from around Exeland to Butternut to Hurley. There are several chances of thunderstorms Friday evening through early next week. While widespread severe weather is not anticipated, a few storms may be strong. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed overnight through late Thursday morning, and again Thursday afternoon. LSZ121-140>148-150-241130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 933 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are likely after midnight over western Lake Superior. Some storms may be severe with hail to one and a half inches in diameter, frequent cloud-to-water lightning, torrential rainfall which will reduce visibility to less than 1 mile, and gusty winds of up to 55 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms may be ongoing Thursday morning and should weaken and move onshore by late morning. A few storms may be strong to severe. There will be several more chances of thunderstorms over the weekend and early next week. While widespread severe weather is not anticipated at this time, a few storms may be strong. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 24, 3:11 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
311 AM CDT Thu Jun 24 2021
MNZ038-WIZ006-007-240845-
Pine-Washburn-Burnett-
311 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PINE...
SOUTHWESTERN WASHBURN AND BURNETT COUNTIES...
At 311 AM CDT, strong thunderstorms were along a line extending from
near Sandstone, to 6 miles northeast of Balsam Lake, and moving east
at 45 mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Hinckley, Sandstone, Shell Lake, Grantsburg, Trade Lake, Siren,
Webster, Askov, Cloverton, Duxbury, Danbury, Hertel, Oakland,
Finlayson, Falun, Birch Island Lake, Banning State Park, Four
Corners, Friesland, and Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
LAT...LON 4573 9216 4573 9253 4565 9253 4565 9258
4620 9306 4623 9305 4623 9238 4564 9181
4564 9215
TIME...MOT...LOC 0811Z 275DEG 40KT 4616 9292 4550 9234
GSFSpecial weather statement, Jun 24, 3:18 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
318 AM CDT Thu Jun 24 2021
MNZ037-WIZ001-240845-
Carlton/South St. Louis-Douglas-
318 AM CDT Thu Jun 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...
At 318 AM CDT, a strong thunderstorm was over Proctor, or 7 miles
west of Superior, moving east at 45 mph.
Wind gusts up to 40 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.
This storm will be near...
Superior around 330 AM CDT.
Wisconsin Point around 335 AM CDT.
South Range around 340 AM CDT.
Poplar around 345 AM CDT.
Other locations impacted by this storm include Cody, Park Point,
Wentworth, Billings Park, Gary New Duluth, Munger, Morgan Park,
Spirit Valley, Fond Du Lac and Central Hillside.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4665 9238 4683 9234 4682 9197 4678 9203
4673 9195 4674 9176 4654 9180
TIME...MOT...LOC 0818Z 279DEG 38KT 4673 9226
HuyckSpecial weather statement, Jun 24, 3:25 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
325 AM CDT Thu Jun 24 2021
WIZ008-009-240900-
Price-Sawyer-
325 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PRICE AND SOUTHEASTERN
SAWYER COUNTIES...
At 325 AM CDT, strong thunderstorms were along a line extending from
9 miles northeast of Winter, to near Exeland, and moving east at 55
mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Phillips, Fifield, Ogema, Prentice, Spirit, Catawba, Kennan, Connors
Lake, Clifford, Wilson Lake Near Phillips, Brantwood, Loretta,
Cranberry Lake, and Musser Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
LAT...LON 4539 9068 4564 9068 4564 9122 4594 9079
4586 9004 4539 9004 4537 9060
TIME...MOT...LOC 0824Z 284DEG 47KT 4589 9083 4559 9126
GSFLocal storm report, Jun 24, 3:41 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
341 AM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM MARINE TSTM WIND 1 N PORT WING 46.79N 91.39W
06/24/2021 M39 MPH BAYFIELD WI MESONET
GLOS STATION PNGW3 1 N PORT WING.
&&
KLHSpecial weather statement, Jun 24, 3:47 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
347 AM CDT Thu Jun 24 2021
MNZ038-WIZ006-007-240915-
Pine-Washburn-Burnett-
347 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PINE...
WASHBURN AND BURNETT COUNTIES...
At 347 AM CDT, strong thunderstorms were along a line extending from
near Danbury, to near Siren, and moving east at 40 mph.
Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Spooner, Shell Lake, Trego, Siren, Webster, Minong, Webb Lake
Wisconsin, Danbury, Hertel, Oakland, Springbrook, Sarona, Spooner
Lake, Falun, Mckenzie Lake, Birch Island Lake, Lampson, Markville,
Earl, and Alpha.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
LAT...LON 4564 9216 4573 9216 4573 9253 4571 9254
4573 9262 4614 9233 4615 9165 4564 9170
TIME...MOT...LOC 0847Z 277DEG 33KT 4607 9230 4575 9234
GSFSpecial weather statement, Jun 24, 4:25 AM CDT, 7 minutes before
Special Weather Statement National Weather Service Duluth MN 425 AM CDT Thu Jun 24 2021 WIZ007-008-241000- Sawyer-Washburn- 425 AM CDT Thu Jun 24 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHBURN AND SOUTHWESTERN SAWYER COUNTIES... At 425 AM CDT, an area of strong thunderstorms was 7 miles east of Shell Lake, or 10 miles southeast of Spooner, moving east at 40 mph. Wind gusts up to 40 mph, dime size hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Spooner, Shell Lake, Stone Lake, Birchwood, Edgewater, Sarona, Sissabagama Lake, Little Sissabagama Lake, and Lac Courte Oreilles Reservation. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4565 9202 4583 9203 4584 9138 4565 9139 TIME...MOT...LOC 0925Z 269DEG 35KT 4572 9174 GSF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:44 AM CDT | Special Weather Statement | DLH | Burnett | 31 min |
| Jun 24, 1:57 AM CDT | Special Weather Statement | DLH | Burnett | 33 min |
| Jun 24, 2:01 AM CDT | Special Weather Statement | DLH | Douglas | 29 min |
| Jun 24, 2:13 AM CDT | Special Weather Statement | DLH | Bayfield | 32 min |
| Jun 24, 2:29 AM CDT | Special Weather Statement | DLH | Douglas | 16 min |
| Jun 24, 2:38 AM CDT | Special Weather Statement | DLH | Washburn | 37 min |
| Jun 24, 2:43 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 32 min |
| Jun 24, 2:50 AM CDT | Special Weather Statement | DLH | Bayfield, Douglas | 25 min |
| Jun 24, 3:11 AM CDT | Special Weather Statement | DLH | Burnett | 34 min |
| Jun 24, 3:18 AM CDT | Special Weather Statement | DLH | Douglas | 27 min |
| Jun 24, 3:25 AM CDT | Special Weather Statement | DLH | Price | 35 min |
| Jun 24, 3:47 AM CDT | Special Weather Statement | DLH | Burnett, Washburn | 28 min |
| Jun 24, 3:54 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Sawyer, Washburn | 36 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas | 27 min |
| Jun 24, 4:25 AM CDT | Special Weather Statement | DLH | Washburn | 35 min |
| Jun 24, 4:59 AM CDT | Special Weather Statement | DLH | Ashland | 31 min |
| Jun 24, 7:33 AM CDT | Special Weather Statement | DLH | Iron | 27 min |
| Jun 24, 2:57 PM CDT | Special Weather Statement | DLH | Rusk | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.